Medline ® Abstract for Reference 52
of 'Drug-induced thrombotic microangiopathy'
Diversity and severity of adverse reactions to quinine: A systematic review.
Liles NW, Page EE, Liles AL, Vesely SK, Raskob GE, George JN
Am J Hematol. 2016;91(5):461. Epub 2016 Apr 4.
Quinine is a common cause of drug-induced thrombocytopenia and the most common cause of drug-induced thrombotic microangiopathy. Other quinine-induced systemic disorders have been described. To understand the complete clinical spectrum of adverse reactions to quinine we searched 11 databases for articles that provided sufficient data to allow evaluation of levels of evidence supporting a causal association with quinine. Three reviewers independently determined the levels of evidence, including both immune-mediated and toxic adverse reactions. The principal focus of this review was on acute, immune-mediated reactions. The source of quinine exposure, the involved organ systems, the severity of the adverse reactions, and patient outcomes were documented. One hundred-fourteen articles described 142 patients with definite or probable evidence for a causal association of quinine with acute, immune-mediated reactions. These reactions included chills, fever, hypotension, painful acral cyanosis, disseminated intravascular coagulation, hemolytic anemia, thrombocytopenia, neutropenia, acute kidney injury, rhabdomyolysis, liver toxicity, cardiac ischemia, respiratory failure, hypoglycemia, blindness, and toxic epidermal necrolysis. One hundred-two (72%) reactions were caused by quinine pills; 28 (20%) by quinine-containing beverages; 12 (8%) by five other types of exposures. Excluding 41 patients who had only dermatologic reactions, 92 (91%) of 101 patients had required hospitalization for severe illness; 30 required renal replacement therapy; three died. Quinine, even with only minute exposure from common beverages, can cause severe adverse reactions involving multiple organ systems. In patients with acute, multi-system disorders of unknown origin, an adverse reaction to quinine should be considered.
Department of Biostatistics and Epidemiology, College of Public Health, University of Oklahoma Health Sciences Center, Oklahoma.